Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Rheumatol. 2008 Feb;14(1):30-3. doi: 10.1097/RHU.0b013e3181639aaa.

Methylphenidate and dextroamphetamine-induced peripheral vasculopathy.

Author information

1
Division of Rheumatology, Saint Louis University Medical Center, Saint Louis, Missouri 63104, USA.

Abstract

Methylphenidate and dextroamphetamine are central nervous system stimulants used in the treatment of attention deficit hyperactivity disorders in children. These medications have been associated with cerebral arteritis, renal necrotizing vasculitis, and systemic and pulmonary hypertension. We report 4 patients, 2 on methylphenidate and 2 on dextroamphetamine who presented with acral cyanosis, livedo reticularis, or Raynaud phenomenon. Two patients were found to have a positive ANA at low titers, 1 of whom had histopathologic evidence of stratum malgiphian necrosis with perivascular lymphocytic infiltration on skin biopsy. Two had positive antihistone antibodies. One patient improved after withdrawal of dextroamphetamine; others had worsening of their symptoms on higher doses of medications. These cases indicate the potential for development of acral cyanosis, livedo reticularis, or Raynaud symptoms with these medications and their potential contribution to a vasculopathy.

PMID:
18431096
DOI:
10.1097/RHU.0b013e3181639aaa
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center